Nebraska, 2022Winter Weather in Nebraska, March 9 to 10, 2022
March 9 to 10, 2022 · NWS GID · 9 events in 9 counties and zones
A swath of moderate snow occurred over portions of south central Nebraska on March 9th and 10th. Snow developed just after sunrise on March 9th, initially along the I-80 corridor, west of Highway 281.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A swath of moderate snow occurred over portions of south central Nebraska on March 9th and 10th. Snow developed just after sunrise on March 9th, initially along the I-80 corridor, west of Highway 281. Air temperatures were well below normal for early March, which allowed snow to readily accumulate from the onset and begin to cause slick roads. Snow intensity increased during the afternoon and evening hours, especially for areas along and south of Interstate 80. Snowfall for areas north of Interstate 80 was limited by an influx of dry air in the low levels. By midnight of the 9th, going into the 10th, the primary band of moderate to heavy snow shifted south into north central Kansas. However, at least light snow continued near the state line until around dawn on the 10th. Despite normal high temperatures in the 40s, actual air temperatures remained cold throughout the event in the teens and 20s, which is actually near or below normal LOW temperatures. This led to a primarily dry and fluffy type of snowfall. Total snowfall accumulations of 2 to 4 inches were fairly common for areas near and south of I-80. |This snowfall was forced primarily by frontogenesis in the 700mb to 500mb layer amidst fast, zonal upper flow and a weak upper level disturbance. Moisture availability was pretty limited with this system, however, the aforementioned cold temperatures led to a relatively efficient snowfall, with both duration and high snow to liquid ratios supporting the moderate snow amounts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 9, 8:50 AM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Mar 9, 8:50 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
850 AM CST Wed Mar 9 2022
.UPDATE...
Issued at 845 AM CST Wed Mar 9 2022
Made some edits mainly to increase the PoPs across our northern
and western counties in Nebraska, especially as snow has begun to
fall in Kearney, Lexington, and across that corridor of I-80.
Looking at a few of the webcams, there are a few roads becoming
mostly snow-covered. This is mainly light snow so far, but snowfall
will expand in area southeast throughout the day, so stay safe
and keep an eye on weather conditions if driving.
&&
.DISCUSSION...(Today through Tuesday)
Issued at 343 AM CST Wed Mar 9 2022
Overview...
The big story will be the expected snowfall today into Thursday
and the secondary story will be the nice warm up by Sunday into
early next week that will quickly melt any snow that we receive
from this storm system. We upgraded the Winter Storm Watch to a
Winter Storm Warning for north central Kansas and Nebraska
counties that border Kansas. A winter weather advisory has been
issued for the rest of south central Nebraska.
Today through Thursday...
Dry Air Forecast Concern:
My primary forecast concern centers around low level dry air
working into the northern portion of our forecast area, which will
likely cut down our amounts at least somewhat. The 00Z GFS was
pretty aggressive with this dry air and our totals would be much
too high if that model pans out. The overnight runs of the HRRR
and RAP don't seem to indicate much of an issue with dry air and
thus give us some of the highest snowfall totals, likely too high.
We'll need to see how long it takes for the snow to saturate the
lower atmosphere and start making it to the ground this morning
and early afternoon across our northern zones. The 06Z NAM and 06Z
NAM NEST just came in much further south than the 00Z runs and
would lead to much lower snowfall totals in the Tri-Cities than
our current forecast. Therefore, we still have plenty of
uncertainty over our Nebraska counties as the storm system nears.
Our snowfall amounts may be too high across our northern zones
due to the low level dry air factor.
Greatest Forecast Confidence Neb/KS Border:
Models have been very consistent over the past 24 hours across our
southern zones indicating the heaviest snow along and south of
Highway 4 in Nebraska down into north central Kansas. Even so, our
amounts may still be a bit on the high side within the Winter
Storm Warning counties and most areas may end up on the lower end
of the 5-7 inch forecast spread, but more localized snow banding
could lead a few spots to see those higher amounts.
Timing:
Well see the first snow band set up along Highway 92 north of the
Tri-Cities by later this morning and afternoon. This band will
fade by this evening with a secondary stronger band forming across
far southern Nebraska into north central Kansas. There is some
possibility that this could lead to a lull with little snow in
areas that end up between these two bands. The second snow band
that forms tonight will be the stronger longer lasting band that
will bring the heaviest snow to our southern forecast area. Snow
will probably come to an end in most places Thursday morning, but
could linger a bit longer across southeastern zones. Winter
headlines will probably end up being cancelled a bit early
Thursday afternoon.
Friday and Saturday...
High pressure will move across the region with plenty of sunshine.
Temperatures will still be pretty cool on Friday in the wake of
this system with fresh snow cover, likely highs below freezing.
However, warm air will quickly work back into the region as winds
turn southerly on Saturday behind the departing surface high. This
will allow for some good snow melting weather Saturday afternoon.
Sunday...
Most of the snow should be gone by Sunday afternoon with a much
warmer Pacific origin airmass moving into the region. Highs should
be in the upper 50s or lower 60s.
Monday...
A quick moving clipper system will track through, but most models
indicate that this system will not have moisture to work with and
should be dry for us.
Tuesday...
It will remain warm behind the Monday system and in fact we could
see highs back around 70.
&&
.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Thursday)
Issued at 607 AM CST Wed Mar 9 2022
The wind will remain rather steady out of the northeast
throughout the TAF valid period. We could see a few flurries or
snow showers around the area at times later this morning, but most
of the snow will hold off until mid to late afternoon. The snow
will increase this evening into tonight with decreasing visibility
and ceilings within the snow band.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from noon today to 6 PM CST Thursday for
NEZ060>064-072>077.
Winter Storm Warning from 6 PM this evening to 6 PM CST Thursday
for NEZ082>087.
Winter Weather Advisory until 6 PM CST Thursday for NEZ039>041-
046>049.
KS...Winter Storm Warning from 6 PM this evening to 6 PM CST Thursday
for KSZ005>007-017>019.
&&
UPDATE...Hickford
DISCUSSION...Wesely
AVIATION...WeselyHazardous weather outlook, Mar 9, 5:32 AM CST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
532 AM CST Wed Mar 9 2022
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101145-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
532 AM CST Wed Mar 9 2022
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Today and Tonight.
A Winter Storm Warning is in effect for North Central Kansas and
Nebraska counties that border Kansas this evening into tonight. A
Winter Weather Advisory is in effect for the remainder of south
central Nebraska today into tonight generally along and north of
Highway 6. Please see the winter weather headline products for
additional information.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The Winter Storm Warning and Winter Weather Advisory will remain
in effect through the day on Thursday. Please see the winter
weather headline products for additional information.
Wind chills may drop as low as 10 to 15 degrees below zero
Thursday and Friday nights.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall totals to the National
Weather Service.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Wesely
Winter Weather, Dawson
- When
- March 9, 11:00 AM CST to March 10, 4:00 AM CST
- Where
- Dawson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.870, -99.820 (the zone’s center; the record gives no point)
Snow amounts of 2 to 4 inches fell across the county.
Winter Weather, Gosper
- When
- March 9, 11:00 AM CST to March 10, 4:00 AM CST
- Where
- Gosper forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.515, -99.831 (the zone’s center; the record gives no point)
Snow amounts of 2 to 4 inches fell across the county.
Winter Weather, Phelps
- When
- March 9, 11:00 AM CST to March 10, 4:00 AM CST
- Where
- Phelps forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.511, -99.414 (the zone’s center; the record gives no point)
Snow amounts of 2 to 4 inches fell across the county.
Winter Weather, Furnas
- When
- March 9, 1:00 PM CST to March 10, 5:00 AM CST
- Where
- Furnas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.177, -99.912 (the zone’s center; the record gives no point)
Snow amounts of 2 to 4 inches fell across the county.
Winter Weather, Harlan
- When
- March 9, 1:00 PM CST to March 10, 6:00 AM CST
- Where
- Harlan forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.177, -99.405 (the zone’s center; the record gives no point)
Snow amounts of 2 to 4 inches fell across the county.
Winter Weather, Franklin
- When
- March 9, 2:00 PM CST to March 10, 7:00 AM CST
- Where
- Franklin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.176, -98.953 (the zone’s center; the record gives no point)
Snow amounts of 2 to 4 inches fell across the county.
Winter Weather, Webster
- When
- March 9, 2:00 PM CST to March 10, 7:00 AM CST
- Where
- Webster forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.176, -98.500 (the zone’s center; the record gives no point)
Snow amounts of 2 to 4 inches fell across the county.
Winter Weather, Nuckolls
- When
- March 9, 2:00 PM CST to March 10, 8:00 AM CST
- Where
- Nuckolls forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.176, -98.047 (the zone’s center; the record gives no point)
Snow amounts of 2 to 4 inches fell across the county.
Winter Weather, Thayer
- When
- March 9, 3:00 PM CST to March 10, 9:00 AM CST
- Where
- Thayer forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.176, -97.595 (the zone’s center; the record gives no point)
Snow amounts of 2 to 4 inches fell across the county.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nevada, March 9, 20221 death · 1 event
- Tornadoes and Damaging Winds in Florida, March 9, 2022$279,000 · EF1 · 6 events
- Tornadoes in Alabama, March 9, 2022EF1 · 2 events
- Tornado in Alabama, March 9, 2022EF1 · 1 event
- Winter Weather in New York, March 9, 202224 events
- Winter Storm and Heavy Snow in Kansas, March 9 to 10, 202217 events
- Heavy Snow in Kansas, March 9 to 10, 202213 events
- Winter Weather in Pennsylvania, March 9, 20229 events
- Heavy Snow and Winter Weather in Pennsylvania, March 9, 20227 events
- Heavy Snow in New York, March 9, 20227 events
- Winter Storm and High Wind in Nevada, March 9 to 13, 2022101 kt wind · 6 events
- Winter Storm in Kansas, March 9 to 10, 20226 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006364, 1006365, 1006366, 1006367, 1006368, 1006369, 1006370, 1006371, 1006372.